Arte SheetsLearn. Try. Understand.

Healthcare & Clinical Calculations

Ranson Criteria for Acute Pancreatitis Severity & Mortality (0–11)

Calculate John Ranson’s classic 5 Admission Criteria (Age > 55, WBC > 16k, Glucose > 200, LDH > 350, AST > 250) plus 6 48-Hour Criteria (0–11 total) to stratify mild (< 3) vs. severe necrotizing acute pancreatitis.

Evaluate Admission (GA LAW) and 48-Hour (C HOBBS) Ranson pancreatitis severity!

John H. C. Ranson’s landmark 1974 Surgery, Gynecology & Obstetrics study established the very first quantitative severity scoring system in acute pancreatitis! Five non-gallstone Admission Criteria ("GA LAW", 0–5 points) are checked immediately on presentation: (G) Blood Glucose > 200 mg/dL, (A) Age > 55 years, (L) Serum LDH > 350 IU/L, (A) Serum AST > 250 IU/L, and (W) WBC > 16.0 x 10^3/uL. Six additional 48-Hour Criteria ("C HOBBS", 0–6 points) track capillary leak and third-spacing over the first two hospital days: Serum Calcium < 8.0 mg/dL, Hematocrit fall > 10%, Arterial PaO2 < 60 mmHg, BUN increase > 5 mg/dL despite IV fluids, Base Deficit > 4 mEq/L, and Estimated Fluid Sequestration > 6 Liters!

Classic Ranson mortality tiers escalate steeply: Total Score 0–2 predicts < 1–2% mortality (Mild Acute Pancreatitis), 3–4 predicts ~15% mortality, 5–6 jumps to ~40% mortality, and >= 7 approaches ~90–100% mortality in untreated organ-failure cohorts!

Total 48-Hour Ranson Score (0–11)Historical Inpatient MortalityPancreatitis SeverityClinical Disposition
Ranson 0–2 Points (e.g., 0)< 1–2% MortalityMild Interstitial PancreatitisGeneral Ward, Early Enteral Feeding & Cholecystectomy Check
Ranson 3–4 Points~15% MortalityModerately Severe / SevereStep-Down / ICU Fluid Resuscitation & Organ Monitoring
Ranson 5–6 (e.g., 6) / >= 7 Points~40% / > 80% MortalitySevere Necrotizing PancreatitisICU Care, Contrast CT (> 72h) & Multidisciplinary Necrosis Care

Admission + 48-Hour Total Ranson Score (0–11 Points)

Evaluates all 5 continuous Admission thresholds (Age B2, WBC k/uL B3, Glucose mg/dL B4, LDH IU/L B5, AST IU/L B6) plus 48-hour C-HOBBS criteria count 0–6 (B7).

=IF(OR(B2 <= 0, B3 <= 0, B4 <= 0, B5 <= 0, B6 <= 0, B7 < 0, B7 > 6), "Invalid Ranson Lab Input", IF(B2 > 55, 1, 0) + IF(B3 > 16, 1, 0) + IF(B4 > 200, 1, 0) + IF(B5 > 350, 1, 0) + IF(B6 > 250, 1, 0) + B7)

Ranson Acute Pancreatitis Mortality & ICU Triage

Stratifies total Ranson score across 0–2 (< 2%), 3–4 (~15%), 5–6 (~40%), and >= 7 (Critical).

=IF(OR(B2 <= 0, B3 <= 0, B4 <= 0, B5 <= 0, B6 <= 0, B7 < 0, B7 > 6), "Invalid Ranson Lab Input", IF((IF(B2 > 55, 1, 0) + IF(B3 > 16, 1, 0) + IF(B4 > 200, 1, 0) + IF(B5 > 350, 1, 0) + IF(B6 > 250, 1, 0) + B7) >= 7, "Critical Severe Pancreatitis (Ranson >= 7: > 80% Historical Mortality) — Intensive Care", IF((IF(B2 > 55, 1, 0) + IF(B3 > 16, 1, 0) + IF(B4 > 200, 1, 0) + IF(B5 > 350, 1, 0) + IF(B6 > 250, 1, 0) + B7) >= 5, "Severe Acute Pancreatitis (Ranson 5-6: ~40% Mortality) — ICU Resuscitation", IF((IF(B2 > 55, 1, 0) + IF(B3 > 16, 1, 0) + IF(B4 > 200, 1, 0) + IF(B5 > 350, 1, 0) + IF(B6 > 250, 1, 0) + B7) >= 3, "Severe Pancreatitis Threshold Met (Ranson 3-4: ~15% Mortality) — Close Organ Monitoring", "Mild Acute Pancreatitis (Ranson 0-2: < 2% Mortality) — Ward Care & Early Feeding"))))

Try the example

Use the original values or change them to test your understanding.

Further reading